Virginia, 2023

Flooding and Heavy Rain in Virginia, February 16 to 18, 2023

February 16 to 18, 2023 · NWS RNK · 7 events in 3 counties and zones

Prolonged rainfall over a 24- to 25-hour period ended around 8 AM EST on February 17th, which resulted in localized minor river flooding across portions of western Virginia. Unusual warmth during most of the river meant no frozen ground, snow cover or river ice in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Prolonged rainfall over a 24- to 25-hour period ended around 8 AM EST on February 17th, which resulted in localized minor river flooding across portions of western Virginia. Unusual warmth during most of the river meant no frozen ground, snow cover or river ice in the area. However, MRMS CREST indicated that the ground was still 50 to 75 percent saturated from widespread rainfall during the 12th and 13th, just a few days prior. On the morning of the 16th, western Virginia was located on the south side of a stationary front draped near the Ohio River. Strong southwesterly windflow carried deep moisture from the Gulf of Mexico across the area, with precipitable water values (PWATs) in excess of 1.0 inch through much of the day on the 16th. PWATs would increase to around 1.2 inches by sunrise of the 17th, just as a supporting upper level trough began to push across the Appalachian chain. Rainfall rates were generally under a quarter inch per hour on the 16th, but began to increase during the overnight hours as the trough approached, in some instances exceeding an inch per hour for brief periods of time as a few thunderstorms developed, supported by Most-Unstable Layer CAPE values increasing to over 1,000 J/Kg ahead of the approaching trough. Total rainfall amounts through the event ranged from 1.75 to locally 2.50 inches, resulting in minor river flooding along the Cowpasture, Bluestone and Clinch Rivers. Other smaller tributaries experienced minor flooding as well. Multiple other rivers and creeks rose to Action stage, but remained within their banks. No flash flooding occurred. Reported impacts were limited to flooded roads with little to no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 16, 7:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 16, 7:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
700 AM EST Thu Feb 16 2023

.SYNOPSIS...
A strong low pressure system over the central U.S. will move
northeast through the Upper Midwest and Ohio Valley today, then
across the Great Lakes and into New England Friday. A cold
front trailing south from the low will sweep east across the
Mid-Mississippi and Tennessee Valleys today, then across the
Appalachians tonight. Moderate to heavy rain showers will
accompany the front in addition to a few thunderstorms. Winds
will increase ahead of the front today, then become gusty with
the passaged of the front late tonight and Friday. After a very
warm day today, much colder temperatures will arrive with the
passage of the front Friday. The weekend is looking dry with
temperatures cooling to near normal. Warm weather returns again
for next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Thursday...

     Above Normal Temperatures Today...
     Potential For Heavy Rain Tonight...

Low pressure developing over the central U.S. will move
northeast today spreading showers and thunderstorms across the
Ohio and Tennessee Valleys. Showers are expected to tease our
western CWA today with best chance for measurable rainfall
across WV and into far western VA. Thunderstorms may also bring
a some heavier downpours...introducing a marginal risk for
excessive rainfall.

For most of our central and eastern CWA, today will be
mainly dry, featuring another day of unseasonably warm
temperatures. Afternoon temperatures east of the Blue Ridge are
once again expected to climb into the lower to mid 70s. It will
also become breezy, the pressure gradient increasing ahead of
the approaching frontal boundary.

For tonight, the front is expected to cross the mountains, models
suggesting a late night or early Friday morning frontal passage.
It will remain very mild and breezy ahead of the front with an
opportunity for a half inch to an inch of rain. Moderate to
heavy showers will spread from west to east across the area,
favoring the late night hours for the heaviest of the rainfall.
A rumble of thunder is not out of the question...elevated CAPE
running at about 300 j/kg. There is a marginal risk for
excessive rainfall, but think residence time of the heaviest
rain will be limited due to the transient nature of the front.
Never the less, expect downpours to produce localized poor
drainage issues.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 315 AM EST Thursday...

     Windy and Sharply Colder Friday into Saturday with Mountain
Snow Showers...

Winter returns this period, albeit only briefly. Sharply colder
temperatures on the heels of gusty northwest winds and strong
cold advection will sweep through the area Friday behind a
strong cold front. The cold front will move into the western
part of the CWA around daybreak moving eastward through the CWA
during the morning. A non-diurnal temperature trend can be
expected as a result with morning high temperatures in the west
and late morning or midday high temperatures across the
Piedmont. Temperatures will fall below freezing in the western
mountains by mid-afternoon as a trough of 850mb temperatures on
the order of -10C to -12C sweeps through the region late Friday
into early Saturday. This represents a good 20C drop in 850mb
temperatures from those that will be seen today/Thursday.

Surface temperatures will plunge from mild early morning
readings Friday in the 40s/50s to even near 60 across the
Piedmont down into the 20s/30s along/west of the Blue Ridge by
afternoon then bottom out in the upper teens to lower 20s across
the region by daybreak Saturday. Wind chill readings will fall
into the single digits Saturday morning in the west to the teens
across the Piedmont. Please prepare accordingly for this rapid
drop in temperatures and bitter cold expected Friday night and
Saturday. Given the very mild and well above normal
temperatures of the past several days, the wind and cold will be
a real shock if you are not properly prepared for it.

Widespread rain will be ongoing at daybreak Friday in advance of
the strong cold front with categorical near 100% pops expected
in the 12Z-15Z time frame from west to east. Temperatures will
still be above freezing in the west at this time. The main area
of precipitation/rain will move east of the area by early
afternoon. As temperatures plummet at 850mb and upslope flow
becomes more favorable across the western mountains, any rain
showers will change to snow showers. Limiting factors for
significant post frontal snow shower activity will be a limited
period of favorable upslope snow, rapidly decreasing low-level
moisture, and limited duration of strong cold advection as the
associated upper trough quickly lifts out of the region Saturday
in response to rapidly evolving zonal upper flow. Snowfall
accumulations are expected to average less than 1 inch with 1/4
to 1/2 inch northwest NC/southwest VA mountains and up to 3/4
inch across western Greenbrier. Although a few flurries may make
it as far east as the Blue Ridge no accumulation of snow is
expected outside of the western mountains.

In addition to the sharply colder temperatures, another concern
for late Friday into early Saturday will be the gusty northwest
winds. Sustained northwest winds of 15-20 mph are expected late
Friday into early Saturday with 20-25 mph sustained winds at the
higher elevations. Gusts of 40 mph will be possible, especially
along and near the Blue Ridge. A Wind Advisory may be needed for
late Friday/Friday Night with later forecasts.

Temperatures will begin to moderate fairly quickly Saturday
afternoon as the cold trough aloft lifts northeast out of the
region. Afternoon temperatures are expected to rebound fairly
nicely into the 40s west and 50s east with abundant sunshine.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Moderate Confidence in Snow Shower Prospects West Friday
  night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 AM EST Thursday...

     Mild Temperatures Return as Clouds and Rain Chances
Increase...

The bitter cold of early Saturday will all be a memory by Sunday
afternoon as zonal/progressive flow aloft quickly replaces the
sharp/cold trough from the early weekend. 850mb temperatures
rebound to well above normal levels for late February once
again. While perhaps, at least initially, not reaching the +12C
levels of the past few days, the -10C air of early Saturday will
be replaced rapidly by 850mb temperatures on the order of +8C
as quickly as Sunday morning. Thus, after a frosty/cold Sunday
morning mostly in the 20s under remnant Canadian high pressure,
afternoon temperatures should rebound nicely well into the 50s.
The cold mornings will also become a thing of the past as the
week progresses with minimum temperatures trending toward the
40s and maximum temperatures primarily in the 50s and 60s.

On the other hand, weather conditions will become increasingly
unsettled as the week progresses. Sunday is expected to be dry
and most of Monday should be as well. However, a baroclinic
zone will become established across the TN/OH valley Monday-
Tuesday and gradually sag southward into the Mid-Atlantic and
central/southern Appalachians by mid week and remain or meander
about this region for several days. Waves of low pressure will
ride along the boundary resulting into abundant cloud cover and
an increasing threat for rain. Consistency among the long range
models with respect to timing and impact of these waves is very
low at this point. Therefore, have kept precipitation chances in
the 30-50% range for most of the extended period beginning
Tuesday and continuing through the end of the extended period.
Clearly, with later forecasts, there will be periods of likely
precipitation, but model agreement at this juncture is too poor
to highlight those periods this far out in the forecast.

The good news for all of next week is that temperatures will
remain mild and well above normal thus precluding any concerns
for winter precipitation. In fact, the probability of closing
out February without any additional significant winter weather
events appears to be much greater than 50% at this point in
time.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Low to Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 700 AM EST Thursday...

Mainly VFR conditions are expected east of the mountains today
with MVFR conditions along and west of the mountains due to
lowering cloud bases...showers and thunderstorms. A strong low
pressure system over the central U.S. will move into the Ohio
Valley by tonight, a cold front trailing south from the low.
Showers and thunderstorms will be prolific along the frontal
boundary and just ahead of the Low pressure area. This shower
activity is expected to remain generally confined to areas west
of KROA/KBCB today...with opportunity for showers and
thunderstorms at KBLF/KLWB. Shower activity will spread east of
the mountains tonight...impacting KBCB/KROA toward
midnight...then east across KLYH/KDAN after midnight. Rain may
be heavy at times tonight with elevated instability supporting
potential for mainly in- cloud lightning. Look for deteriorating
conditions areawide tonight with period of IFR associated with
the showers and frontal passage. Winds will be on the increase
ahead of the front today, from the south to southwest at 15 to
25 kts. A direction change is expected with the frontal passage
Friday morning...winds becoming northwest and speeds increasing
into the 20 to 30 kt range.

Forecast confidence = good.

Extended Aviation Outlook...

Expect precipitation to come to an end from west to east Friday
morning...winds increasing from the northwest in the wake of a
frontal passage. Sustained winds of 20 kts and gusts of 30 to 35
kts are expected during the day Friday. Skies are expected to
clear east of the mountains by afternoon with conditions
generally becoming VFR. MVFR cloud bases are expected to linger
across the mountains with cooling temperatures resulting in
lowering freezing levels and the opportunity for flurries.

Clearing skies across the mountains Friday night should begin a
period of VFR that should last through the weekend. Winds will
also diminish. Next system to impact the region may arrive as
early as Monday...rain as the precipitation type.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...PM
Hazardous weather outlook, Feb 16, 4:17 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
417 AM EST Thu Feb 16 2023

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-170930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
417 AM EST Thu Feb 16 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of excessive rainfall tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong wind gusts expected Friday...gusts up to 45 mph.
From Saturday through Wednesday, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-170930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
417 AM EST Thu Feb 16 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Tazewell

When
February 16, 7:00 AM EST to February 17, 8:00 AM EST
Where
Tazewell County, 1.91 mi NE of Jewell Ridge
Reported by
Mesonet
Coordinates
37.200, -81.776

A personal weather station (Weather Underground:KVAJEWEL2) recorded 2.67 inches of rainfall during at 25 hour period ending 8:00 AM EST on 2/17/2023. This was across ground already highly moistened from periods of heavy rain during the 12th & 13th a few days before. Rainfall rates at times were observed up to 0.5 inch per hour. This amount was around a 2-year event (50% AEP) per NOAA Atlas 14 point precipitation frequency estimates. Runoff from this location flows into the Clinch River.

Heavy Rain, Tazewell

When
February 16, 7:00 AM EST to February 17, 8:00 AM EST
Where
Tazewell County, 1.29 mi SE of Adria
Reported by
Mesonet
Coordinates
37.159, -81.531

A personal weather station (Weather Underground:KVANORTH36) near North Tazewell, VA recorded 1.91 inches of rainfall during at 25 hour period ending 8:00 AM EST on 2/17/2023. This was across ground already highly moistened from periods of heavy rain during the 12th & 13th a few days before. Rainfall rates at times were observed up to 0.5 inch per hour. This amount was a 1-year event (100% AEP) per NOAA Atlas 14 point precipitation frequency estimates. Runoff from this location flows into the Clinch River.

Heavy Rain, Tazewell

When
February 16, 7:00 AM EST to February 18, 7:00 AM EST
Where
Tazewell County, 0.97 mi SE of Burkes Garden
Reported by
COOP Observer
Coordinates
37.090, -81.338

The Cooperative Weather Observer at Burkes Garden, VA (BURV2) recorded 1.65 inches or rain during a 2-day period ending at 7 am EST on February 18th.

Heavy Rain, Bath

When
February 16, 8:00 AM EST to February 17, 8:00 AM EST
Where
Bath County, 0.6 mi SE of Millboro Spgs
Reported by
Mesonet
Coordinates
37.994, -79.622

A personal weather station (Weather Underground:KVAMILLB8) recorded 1.67 inches of rainfall during at 24 hour period ending 8:00 AM EST on 2/17/2023. This was across ground already highly moistened from periods of heavy rain during the 12th & 13th a few days before. Rainfall rates at times were observed up to 0.5 inch per hour. Runoff from this location eventually flows into the Cowpasture River.

Flood, Tazewell

When
February 17, 5:00 AM EST to 11:00 AM EST
Where
Tazewell County, 1.1 mi SSW of Gose Mill to 0.43 mi NE of Gose Mill
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.105, -81.374

The Cooperative Weather Observer at Burkes Garden reported multiple streams out of their banks during the morning of February 17th due to prolonged rainfall during the 24 hours prior. Some of the streams were observed flowing across local roads and bridges a few inches deep. No damage was reported and the streams receded back within their banks by late morning after rainfall ended.

Flood, Tazewell

When
February 17, 9:00 AM EST to 4:00 PM EST
Where
Tazewell County, 1.24 mi NW of Cedar Bluff to 1.01 mi NNW of Richlands Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
37.091, -81.787

The Clinch River at Richlands, VA (RLRV2) crested at 11.22 feet (Flood stage is 10 feet). This was caused by between 1.75 and 2.75 inches of rain over a 24-25 hour period. No snow melt or frozen ground was involved, but the ground was moist from widespread rainfall on the 12th and 13th a few days prior. This caused flooding of several streets in town that typically flood when the river exceeds 10 feet, including along 4th Street, Britts Park Road and Alleghany Avenue near the Richlands Police Station. Further west, Clinch River Road and Matney Lane were also flooded and impassible. At least three automobiles were known to be flooded deep enough where water entered the passenger compartment.

Flood, Alleghany

When
February 17, 5:35 PM EST to February 18, 4:20 AM EST
Where
Alleghany County, 1.08 mi SSE of Iron Gate to 3.46 mi S of Iron Gate
Cause
Heavy Rain / Burn Area
Reported by
River/Stream Gage
Coordinates
37.786, -79.772

The Cowpasture River near Clifton Forge, VA crested at 10.40 feet (Flood stage is 10 feet). This was a little over a 2-year event (50% AEP) per USGS Streamstats. The flooding was caused by between 1.5 and 2.75 inches of rain over a 24-25 hour period. No snow melt or frozen ground was involved, but the ground was moist from widespread rainfall on the 12th and 13th a few days prior. Minor lowland flooding was the only impact observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078279, 1078285, 1078286, 1078294, 1078287, 1078288, 1078289.